MAUDE Adverse Event Report: AMO PUERTO RICO MFG. INC. TECNIS IOL; LENS, INTRAOCULAR, TORIC OPTICS

AMO PUERTO RICO MFG. INC. TECNIS IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number DIU300
Medical Device Problem Codes Break (1069); Contamination (1120); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Corneal Edema (1791); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Section a5 race and ethnicity: unknown; requested but not provided.Section d6a: if implanted, give date: not applicable, as lens was removed/replaced during the same procedure.Section d6b: if explanted, give date: not applicable, as lens was removed/replaced during the same procedure.Section h3-other (81): the device was not returned for evaluation; therefore, a failure analysis of the complaint device cannot be completed.A review of photos and videos, the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.Section h6: medical device problem code: code 3191 is to capture dissatisfied - quality/design.Attempts were made to obtain the missing information; however, no additional information has been received.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported by the surgeon that as soon as the intraocular lens (iol) was implanted in the eye he noticed a black speck in the center of the optic (debris) on the lens.The issue was observed after insertion.An incision enlargement was required.Another johnson and johnson iol was implanted as replacement (same model and diopter).The doctor claims there is a manufacturing defect and have concerns about the quality control with the manufacturing of this lens.No further information was provided.
 
Additional Manufacturer Narrative
The product was received for evaluation.Additional information: section d9: device available for evaluation? yes.Section d9: date returned to manufacturer: apr 28, 2023.Section h3: evaluated by manufacturer: yes.Device evaluation: the complaint lens was received on site.Visual inspection under magnification revealed that the complaint lens was received cut.The lens was cleaned and, no further damage on the optic of the lens could be identified.The lens cut and missing piece was in the same are where the damage to the iol can be seen in the customer provided photos.In addition, damage to the haptic could be identified.The device handpiece was not received, therefore, no further evaluation can be performed.The customer provided photograph displayed a lens in an eye claiming to be a diu300 lens.A triangular shaped mark was observed on the optic body.The customer provided video displays the implantation of the lens.The plunger rod can be observed to be parallel with the lens and is not pushing as it was intended to do.The cartridge and cartridge tip are deformed as a result of advancing.The trailing haptic of the lens can be observed to be bent.A root cause for this complaint event cannot be determined from a picture or video assessment.A possible cause for this event could be improper engagement of the plunger rod with the lens.It is also possible that the lens was not loaded properly at the manufacturing site.Inspection of the complaint device would be required to determine if the lens was loaded properly.The complaint issue of "dissatisfaction - quality/design" was not confirmed during product evaluation.The complaint issue of "lens damaged" was identified during product evaluation; however, based on the complaint investigation results the complaint issue could not be confirmed to be related to the manufacturing or design process.The other issues observed during the product evaluation could not be confirmed to be related to a manufacturing or design issue.Conclusion: as per complaint investigation results, the product was released within specifications.Therefore, there is no indication of a product deficiency or product malfunction.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: through follow-up, it was learned that there was no issue of debris/black spot on the intraocular lens (iol).It was confirmed that the issue was that there was a defect that was deeply imbedded in the optic of the lens.An incision enlargement was required.The patient¿s recovery was delayed quite a bit.Usually, the surgeon will perform the other eye cataract surgery two weeks later, however, in this case, with a ¿refractive type patient with higher expectations¿, the patient needed a month to let the temporal edema heal for the right eye.The patient¿s cornea is still not entirely healed up, as there is still a tiny amount of edema in the wound and because of that the surgeon noted that the patient ¿was harmed¿.No medication was required to treat the corneal edema (outside of the standard of care medications provided after surgery), the surgeon just left it to heal on its own.No further information was provided.The following sections have been updated based on the additional information received: section a5: ethnicity: not hispanic/latino section a5: race: white section h6: health effect - clinical code: code 1791 - corneal edema.Section h6: 4581 - appropriate clinical signs, symptoms, conditions term / code not available and 4625 - additional surgery are to capture incision enlarged.Correction: in reviewing initial mdr 3012236936-2023-00972, the following was noticed: the event was originally reported as only a reportable malfunction, however, based on the additional information received and the report of persistent corneal edema, the event has been changed to a reportable malfunction and reportable serious injury.Section h6: medical device problem code: code 1120 ¿ contamination is no longer applicable, as it was clarified that this was not the issue.Section h6: health effect - clinical code: code 4582 - no clinical signs, symptoms or conditions is no longer applicable, as the additional information reported that the patient had edema.Therefore, the above information is being captured in this supplemental mdr.The following sections have been updated/corrected accordingly: section b1: report type: adverse event section b2: outcomes attributed to adverse event (check all that apply): other serious (important medical events) section h1: type of reportable event: serious injury all pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
AMO PUERTO RICO MFG. INC.
road 402 north, anasco ind. pk
anasco PR 00610
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key16792443
Report Number3012236936-2023-00972
Device Sequence Number5679725
Product Code MJP
UDI-Device Identifier05050474747548
UDI-Public(01)05050474747548(17)240720
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2024
Device Model NumberDIU300
Device Catalogue NumberDIU300U110
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2023
Supplement Date Received by Manufacturer04/25/2023
08/16/2023
Initial Report FDA Received Date04/21/2023
Supplement Report FDA Received Date05/19/2023
08/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexMale
Patient Weight120 KG
Patient EthnicityNon Hispanic
Patient RaceWhite